The Discrete Spectrum of an Infinite Kirchhoff Plate in the Form of a Locally Perturbed Strip

Abstract

We study the discrete spectra of boundary value problems for the biharmonic operator describing oscillations of a Kirchhoff plate in the form of a locally perturbed strip with rigidly clamped or simply supported edges. The two methods are applied: variational and asymptotic. The first method shows that for a narrowing plate the discrete spectrum is empty in both cases, whereas for a widening plate at least one eigenvalue appears below the continuous spectrum cutoff for rigidly clamped edges. The presence of the discrete spectrum remains an open question for simply supported edges. The asymptotic method works only for small variations of the boundary. While for a small smooth perturbation the construction of asymptotics is generally the same for both types of boundary conditions, the asymptotic formulas for eigenvalues can differ substantially even in the main correction term for a perturbation with corner points.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Mittra R. and Lee S. W., Analytical Techniques in the Theory of Guided Waves, MacMillan, New York (1971).

    Google Scholar 

  2. 2.

    Exner P. and Kovařík H., Quantum Waveguides, Springer International Publishing, Heidelberg (2015).

    Google Scholar 

  3. 3.

    Mikhlin S. G., Variational Methods in Mathematical Physics, Pergamon Press, Oxford and New York (1964).

    Google Scholar 

  4. 4.

    Vainberg M. M. and Trenogin V. A., Theory of Branching of Solutions of Non-Linear Equations, Noordhoff International Publishing, Leyden (1974).

    Google Scholar 

  5. 5.

    Van Dyke M., Perturbation Methods in Fluid Mechanics, Academic Press, New York and London (1964).

    Google Scholar 

  6. 6.

    Il’in A. M., Matching Asymptotic Expansions for Solutions of Boundary Value Problems [Russian], Nauka, Moscow (1989).

    Google Scholar 

  7. 7.

    Nazarov S. A., “Asymptotic expansions of eigenvalues in the continuous spectrum of a regularly perturbed quantum waveguide,” Theoret. Math. Phys., vol. 167, no. 2, 606–627 (2011).

    MathSciNet  Article  Google Scholar 

  8. 8.

    Nazarov S. A., “Enforced stability of a simple eigenvalue in the continuous spectrum of a waveguide,” Funct. Anal. Appl., vol. 47, no. 3, 195–209 (2013).

    MathSciNet  Article  Google Scholar 

  9. 9.

    Birman M. Sh. and Solomyak M. Z., Spectral Theory of Self-Adjoint Operators in Hilbert Space [Russian], Leningrad. Univ., Leningrad (1980).

    Google Scholar 

  10. 10.

    Mazya V. G. and Nazarov S. A., “On the Sapondzhyan-Babuška paradox in problems of the theory of thin plates,” Dokl. AN ArmSSR, vol. 78, no. 3, 127–130 (1984).

    Google Scholar 

  11. 11.

    Nazarov S. A. and Sweers G., “A hinged plate equation and iterated Dirichlet Laplace operator on domains with concave corners,” J. Differ. Equ., vol. 233, no. 1, 151–180 (2007).

    MathSciNet  Article  Google Scholar 

  12. 12.

    Nazarov S. A. and Plamenevskii B. A., Elliptic Problems in Domains with Piecewise Smooth Boundaries, Walter de Gruyter, Berlin and New York (1994).

    Google Scholar 

  13. 13.

    Mazya V. G., Nazarov S. A., and Plamenevskij B. A., Asymptotic Theory of Elliptic Boundary Value Problems in Singularly Perturbed Domains. Vol. 1 and 2, Birkhäuser Verlag, Basel (2000).

    Google Scholar 

  14. 14.

    Lions J.-L. and Magenes E., Non-Homogeneous Boundary Value Problems and Applications. Vol. I, Springer-Verlag, New York and Heidelberg (1972) (Grundlehren Math. Wiss.; Bd 181).

    Google Scholar 

  15. 15.

    Nazarov S. A., “Asymptotic conditions at a point, selfadjoint extensions of operators, and the method of matched asymptotic expansions,” Trudy St. Petersburg. Mat. Obshch., vol. 5, 112–183 (1998).

    MATH  Google Scholar 

  16. 16.

    Kondratev V. A., “Boundary value problems for elliptic equations in domains with conical or angular points,” Trudy Moskov. Mat. Obshch., vol. 16, 209–292 (1967).

    MathSciNet  Google Scholar 

  17. 17.

    Nazarov S. A., “The polynomial property of self-adjoint elliptic boundary-value problems and an algebraic description of their attributes,” Russian Math. Surveys, vol. 54, no. 5, 947–1014 (1999).

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mazya V. G. and Plamenevskii B. A., “On coefficients in asymptotic expansions of solutions to elliptic boundary value problems in domains with conical points,” Math. Nachr., vol. 76, 29–60 (1977).

    MathSciNet  Article  Google Scholar 

  19. 19.

    Cardone G., Durante T., and Nazarov S. A., “Embedded eigenvalues of the Neumann problem in a strip with a box-shaped perturbation,” J. Math. Pures Appl., vol. 112, 1–40 (2018).

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding authors

Correspondence to F. L. Bakharev or S. A. Nazarov.

Additional information

Russian Text © The Author(s), 2020, published in Sibirskii Matematicheskii Zhurnal, 2020, Vol. 61, No. 2, pp. 297–313.

The authors were partially supported by the Russian Science Foundation (Grant 17-11-01003).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bakharev, F.L., Nazarov, S.A. The Discrete Spectrum of an Infinite Kirchhoff Plate in the Form of a Locally Perturbed Strip. Sib Math J 61, 233–247 (2020). https://doi.org/10.1134/S0037446620020056

Download citation

Keywords

  • infinite Kirchhoff plate
  • biharmonic operator
  • discrete spectrum
  • eigenvalue asymptotics